Medications - Mental Health DisordersRegister Today!
- by VickyRN Dec 27, '06free professional articles:
drug watch 2006: psychotropics
alcohol, alcohol abuse and alcohol dependence
square pegs: managing personality disorders
suicide: assessment and prevention
help stop self-injury
recognition and management of major depression
depression in pregnancy: drug safety and nursing management
facilitating health and wellness in the bipolar disorder patient
polypharmacy: keeping the elderly safe
depression in the elderly
meeting the challenge of alzheimer's care
elder abuse: cultural contexts and implications
families of chronically ill patients
ethical decision makingLast edit by VickyRN on Dec 27, '06
- 4,173 Views
- strattera -
fda notified health care professionals in february, 2005, about a new warning for strattera, a drug approved for attention deficit hyperactivity disorder (adhd) in adults and children. the labeling was updated with a bolded warning about the potential for severe liver injury following two reports (a teenager and an adult) in patients who had been treated with strattera for several months.
on september 30th, 2005, eli lilly added warnings to strattera's label warning of the possibility that it could cause suicidal thoughts in children and adolescents:
all pediatric patients being treated with strattera should be monitored closely for suicidality, clinical worsening, and unusual changes in behavior, especially during the initial few months of a course of drug therapy, or at times of dose changes. such monitoring would generally include at least weekly face-to-face contact with patients or their family members or are givers during the first 4 weeks of treatment, then every other week visits for the next 4 weeks, then at 12 weeks, and as clinically indicated beyond 12 weeks. additional contact by telephone may be appropriate between face-to-face visits....
families and caregivers of pediatric patients being treated with strattera should be alerted about the need to monitor patients for the emergence of agitation, irritability, unusual changes in behavior, and the other symptoms described above, as well as the emergence of suicidality, and to report such symptoms immediately to healthcare providers. such monitoring should include daily observation by families and caregivers.
http://www.fda.gov/medwatch/safety/2...rattera_pi.pdfLast edit by VickyRN on Dec 27, '06
oct. 17, 2005 - the fda and eli lilly issued a “dear health care provider” letter to inform providers about new safety information for their antidepressant duloxetine (cymbalta). post-marketing studies have reported hepatic injury, including hepatitis and cholestatic jaundice. reports indicate that this may be more frequent in patients with pre-existing liver disease. also, duloxetine and alcohol may interact in a way that causes liver injury. because of these findings, new prescribing guidelines include a precaution against using duloxetine in any patient with chronic liver disease or with substantial alcohol use. patients and caregivers should be cautioned to review the signs and symptoms of liver damage—rash, dark urine, jaundice, right upper quadrant tenderness, or flulike symptoms—and should immediately contact the prescriber should any of these occur.
fda broadens liver warning for cymbalta
in february, 2005 & september, 2006 - the fda released this warning concerning cymbalta:
suicidality in children and adolescents — antidepressants increased the risk of suicidal thinking and behavior (suicidality) in short-term studies in children and adolescents with major depressive disorder (mdd) and other psychiatric disorders. anyone considering the use of cymbalta or any other antidepressant in a child or adolescent must balance this risk with the clinical need. patients who are started on therapy should be observed closely for clinical worsening, suicidality, or unusual changes in behavior. families and caregivers should be advised of the need for close observation and communication with the prescriber. cymbalta is not approved for use in pediatric patients.
- paxil - contraindicated pediatric patients; possible suicidal ideation in adolescents
suicidality in children and adolescents
antidepressants increased the risk of suicidal thinking and behavior (suicidality) in short-term studies in children and adolescents with major depressive disorder (mdd) and other psychiatric disorders. anyone considering the use of paxil or any other antidepressant in a child or adolescent must balance this risk with the clinical need. patients who are started on therapy should be observed closely for clinical worsening, suicidality, or unusual changes in behavior. families and caregivers should be advised of the need for close observation and communication with the prescriber. paxil is not approved for use in pediatric patients.
paxil - suspected 1st trimester teratogen
glaxosmithkline has issued a “dear healthcare professional” letter as a follow-up to a september 2005 letter that alerted providers to an increase in congenital malformations in infants born to women who were taking antidepressants, including the antidepressant paroxetine (paxil), during the first trimester of pregnancy. as a result of further studies, the pregnancy risk category (prc) has been changed from c to d, and warnings about the use of the drug during pregnancy have been added to the “warnings” section of the label. though a clear causal relationship hasn’t been identified, they report a twofold increase in the incidence of cardiac defects, including ventricular and atrial septal defects, in infants exposed to the drug in the first trimester. the company suggests informing women who become pregnant while taking the drug of the risk, stopping the drug in women who want to become pregnant, and stressing the use of contraceptive measures to women of childbearing age who start taking paroxetine.
ndhnow.com - drug updates - paroxetine
medwatch - 2005 safety information alerts
- august, 2005 - risperdal warning - increased mortality in elderly patients with dementia
in accordance with an fda request to add warning information to all atypical antipsychotics, janssen has issued a “dear healthcare professional” letter about a new warning for their atypical antipsychotic risperidone (risperdal, risperdal consta). the new warning follows postmarketing studies that showed an increase in mortality in elderly patients with dementia who were treated with atypical antipsychotics versus a placebo group. a black box warning will appear in the prescribing information (pi) noting that elderly patients with dementia are at an increased risk of death when taking atypical antipsychotics. the box also notes that risperidone isn’t approved for patients with dementia-related psychoses.
elderly patients with dementia-related psychosis treated with atypical
antipsychotic drugs are at an increased risk of death compared to placebo.
analyses of seventeen placebo controlled trials (modal duration of 10 weeks) in these patients revealed a risk of death in the drug-treated patients of between 1.6 to 1.7 times that seen in placebo-treated patients. over the course of a typical 10 week controlled trial, the rate of death in drug-treated patients was about 4.5%, compared to a rate of about 2.6% in the placebo group. although the causes of death were varied, most of the deaths appeared to be either cardiovascular (e.g., heart failure, sudden death) or infectious (e.g., pneumonia) in nature. risperdal(risperidone) is not approved for the treatment of patients with dementia-related psychosis.
note: the same warning exists for seroquel: ndhnow.com - drug updates - quetiapine fumarateLast edit by VickyRN on Dec 27, '06
- Dec 28, '06 by VickyRN
- Feb 8, '11 by MashiraThis is amazing! Thank you!!!